Alert archive / West Virginia / River Flood Warnings in 2020

River Flood Warning 2, NWS Baltimore/Washington

May 1, 2020Morgan County, West Virginia

NWS Baltimore/Washington issued this river flood warning at May 1, 2020, 12:11 AM EDT for Morgan County, West Virginia. It took effect at May 1, 2020, 1:27 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 1, 2020, 12:11 AM EDT (04:11 UTC)
In effect from
May 1, 2020, 1:27 AM EDT
Expired
May 1, 2020, 5:28 PM EDT
In force
16 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Minor

County Morgan County, WV

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cacapon River near Great Cacapon (GCPW2). The gauge peaked at 10.29 ft at May 1, 2020, 6:00 AM EDT.

actionminormoderate5101505/0105/02
Action stage
7 ft
Minor stage
9 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01611500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Apr 30, 9:34 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 30, 9:34 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
934 PM EDT Thu Apr 30 2020

.SYNOPSIS...
A cold front will cross the area tonight. Weak high pressure
will build to our south heading into the weekend, with another
cold front approaching from the west Sunday evening.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Main band of precip has long cleared the region and the main
flood concerns are from lingering runoff, which may still result
in additional flood warnings for mainstem rivers, and from the
continued high tide levels (see coastal flood section below).
Otherwise, the actual cold front is still traversing the region
as of 9 PM, marked by a diffuse line of showers near the
Catoctins and northern Blue Ridge west of Baltimore and
Washington. This boundary should cross the region overnight,
potentially bringing a shower with it. In addition, guidance
continues to hint that additional showers may develop to the
south and pivot northward towards southern Md and potentially
the metro itself overnight into early Friday as another pulse of
upper level energy moves overhead. On the flip side, locations
which can see some clearing but avoid much wind to dry out the
atmosphere will risk some fog overnight, but it looks like dense
fog will be hard to come by given the unsettled nature of the
atmosphere, so have it worded as patchy. Lows mostly in the 40s
to lower 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The upper level low associated with today's system will
translate overhead during the morning hours tomorrow. Conditions
will remain dreary beneath the upper low, and a few showers
will be possible across the area, especially during the morning
hours and especially over southern MD. Some slight improvement
in the form of a few breaks in the cloud cover may be possible
during the afternoon hours as the upper low slowly slides to the
east. High temperatures tomorrow will be in the 60s for most.

The upper low will slide offshore Friday night, allowing high
pressure to build to our south at the surface on Saturday. Skies
will be mostly sunny for much of the day, although some high
clouds may start to work in ahead of the next system during the
afternoon hours. Highs on Saturday will be in the upper 60s to
around 70. Clouds will be on the increase Saturday Night in
advance of a disturbance and associated cold front approaching
from the northwest. Showers associated with this system may work
into northwestern portions of the forecast area late Saturday
Night, but conditions should remain dry for most.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The active jet stream pattern that has been observed over the
last few weeks is likely to continue with a positive PNA and
negative NAO; resulting in continue ridging out west and slight
toughing over the eastern CONUS. A weak upper-level shortwave
will approach the region on Sunday , inducing showery periods
especially during the afternoon and continuing overnight. While
there are timing differences amongst model guidance, ensemble
members agree on showery activity continuing through early
Monday morning. Drying conditions are likely to ensue by midday
Monday as the shortwave moves offshore and weak high pressure
moves overhead. Thereafter, models diverge on a second, and more
potent low pressure system that will transverse eastward out of
the Central Plains by mid-week. The GFS is more progressive
with this system and brings it into our area Tuesday afternoon,
while the ECMWF is slower; indicating a Wednesday afternoon
arrival. Interesting to note, that the GEFS is more in-line with
the ECMWF. So while confidence in timing remains low at this
time, feel more inclined to lean more towards the ECMWF solution
for now. Also, the track of the system will still need to be
determined. As it stands now, it appears that the overall track
of the low will be more impactful to our south in terms of
heavier QPF amounts and potential convective weather, while our
area results in lighter shower activity. Given the timeframe,
forecast confidence remains low at this time. In terms of
temperature, seasonable temperatures are likely during the
Sunday/Monday timeframe, before below normal temperatures return
by the middle of next week.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Restrictions continue to waver between VFR, MVFR and IFR based
primarily on exactly where the low cloud patches are. Believe
there will be enough low level moisture that flight conditions
won't change appreciably until a frontal passage late tonight.

Lingering MVFR ceilings appear possible Friday morning as a few
more showers approach, but they should improve to VFR over the
course of the day. VFR conditions are expected on Saturday.

VFR conditions are likely for the first half of Sunday. Some
CIG/VSBY restrictions are possible for the latter half of Sunday
into early Monday morning with showers developing across the
terminals. VFR conditions are likely to return by late Monday
morning and will likely continue throughout the day.

&&

.MARINE...
Winds have dropped off and have dropped all current marine
headlines. Winds should remain light overnight and most of
Friday. Winds will pick up again out of the west tomorrow, but
should remain below SCA levels during the daylight hours. Low-
end SCA level winds appear possible in northwesterly flow Friday
night, and could potentially linger into Saturday morning.
Winds should slacken to sub-SCA levels Saturday afternoon as
high pressure builds to our south.

No hazardous weather conditions are expected Sunday
through Wednesday at this time.

&&

.TIDES/COASTAL FLOODING...
Did not alter headlines much for the evening cycle given it is
generally verifying well, and I'm frankly not as good as the
previous forecaster when it comes to the tides. Did add a
warning for Alexandria given it continues to run higher than
forecast there.

Previous discussion...

Water levels running around 2 1/2 to 3 feet above normal. The
higher end of guidance has been verifying better, and thus will
be making a few adjustments this cycle. Most notably on the Bay,
St Marys and Anne Arundel Counties will receive a Warning, with
a multitude of Advisories tonight. Will not have an Advisory
early Fri morning for Havre de Grace though, based on a sizeable
change in astronomical tide plus some decrease. That is subject
to change based on trends this evening. On the upper tidal
Potomac, the water came in higher than forecast, and thus will
be upgrading DC to Warning overnight. Alexandria already has a
high end Advisory for early Friday morning. Latest forecast has
tide coming real close to moderate flood, so an upgrade may be
warranted this evening based on trends.

Still have some uncertainty as to how quickly this will recede.
The most vulnerable sites are DC/Alexandria (which may be
subject to freshwater keeping tides elevated for several days)
as well as St Mary's.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 8 AM EDT Friday for DCZ001.
MD...Coastal Flood Advisory until noon EDT Friday for MDZ018.
     Coastal Flood Warning until 11 PM EDT this evening for MDZ508.
     Coastal Flood Advisory until 5 AM EDT Friday for MDZ011.
     Coastal Flood Warning until 4 AM EDT Friday for MDZ014.
     Coastal Flood Advisory until 4 AM EDT Friday for MDZ016.
     Coastal Flood Warning until 1 AM EDT Friday for MDZ017.
     Coastal Flood Watch from 1 AM EDT Friday through Friday
     afternoon for MDZ017.
VA...Coastal Flood Advisory until 4 AM EDT Friday for VAZ057.
     Coastal Flood Warning until 6 AM EDT Friday for VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSS/HTS/KJP/RCM
NEAR TERM...HTS/RCM
SHORT TERM...KJP
LONG TERM...MSS
AVIATION...MSS/HTS/KJP/RCM
MARINE...MSS/HTS/KJP/RCM
TIDES/COASTAL FLOODING...HTS/RCM
Hazardous weather outlook, Apr 30, 9:46 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
946 PM EDT Thu Apr 30 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
946 PM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Coastal Flood Warning is in effect this evening for Saint Marys
County.

A Coastal Flood Warning is in effect through tonight for the
District of Columbia, Alexandria, Arlington County and Anne
Arundel County.

A Coastal Flood Watch is in effect for late tonight for Saint
Marys County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Coastal Flood Warning continues into Friday in the District of
Columbia.

A Coastal Flood Watch continues into Friday in Saint Marys
County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
946 PM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Several flood watches and warnings are in effect for various
streams and rivers across the outlook area. See individual
statements from the National Weather Service for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 8:20 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND DMG 1 NNW ODENTON           39.07N  76.70W
04/30/2020                   ANNE ARUNDEL       MD   TRAINED SPOTTER

            LARGE BRANCH FROM OAK TREE DOWN ON POWER LINES BEHIND
            THE 500 BLOCK OF RITA DR. IN ODENTON, MD. POWER LINES
            HAVE BEEN REPAIRED AS OF 8:15 PM.

&&

EVENT NUMBER LWX2001100

ADM
Local storm report, Apr 30, 10:37 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 PM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            3 SSW HARNEY            39.68N  77.23W
04/30/2020                   CARROLL            MD   MESONET

            THE WATER LEVEL ALONG THE MONOCACY RIVER AT BRIDGEPORT
            ROSE ABOVE THE FLOOD STAGE OF 13 FEET AT 7:30 PM THIS
            EVENING. WATER LEVELS CONTINUE TO SLOWLY RISE LATE THIS
            EVENING. AT 13 FEET, BAPTIST ROAD NEAR BRIDGEPORT BEGINS
            TO FLOOD.

&&

EVENT NUMBER LWX2001101

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:38 PM EDTSmall Craft AdvisoryLWX34 hr
May 1, 12:49 AM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church40 hr
May 1, 4:30 AM EDTRiver Flood WatchLWXLoudoun11 hr
May 1, 3:39 PM EDTRiver Flood WarningLWXLoudoun25 hr
May 1, 4:11 AM EDTRiver Flood WarningLWXFrederick14 hr
May 1, 4:18 AM EDTRiver Flood WarningLWXWashington23 hr

Nearby

River Flood Warnings in West Virginia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.